Skip to main content

Modular invariants for genus 3 hyperelliptic curves


In this article we prove an analogue of a theorem of Lachaud, Ritzenthaler, and Zykin, which allows us to connect invariants of binary octics to Siegel modular forms of genus 3. We use this connection to show that certain modular functions, when restricted to the hyperelliptic locus, assume values whose denominators are products of powers of primes of bad reduction for the associated hyperelliptic curves. We illustrate our theorem with explicit computations. This work is motivated by the study of the values of these modular functions at CM points of the Siegel upper half-space, which, if their denominators are known, can be used to effectively compute models of (hyperelliptic, in our case) curves with CM.

This is a preview of subscription content, access via your institution.


  1. Here by denominator we mean the least common multiple of the (rational) denominators that appear in an algebraic number’s monic minimal polynomial.

  2. Apart from curves (1) and (6), we could recognize these values as algebraic numbers with 15,000 bits of precision; for curve (1), we needed 30,000 bits of precision. In fact, for CM field (6), the theta constants obtained using the Magma implementation [16] for high precision (i.e. \(\ge 30,000\) bits) were not conclusive. We therefore ran an improved implementation of the naive method to get these values up to 30,000 bits of precision, and recognized the invariants as algebraic numbers after multiplying by the expected denominators.

  3. An absolute invariant is a ratio of homogeneous invariants of the same degree.


  1. Balakrishnan, J.S., Ionica, S., Lauter, K., Vincent, C.: Constructing genus-3 hyperelliptic Jacobians with CM. LMS J. Comput. Math. 19(suppl. A), 283–300 (2016)

    MathSciNet  Article  Google Scholar 

  2. Balakrishnan, J.S., Bianchi, F., Cantoral Farfán, V., Çiperiani, M., Etropolski, A.: Chabauty–Coleman experiments for genus 3 hyperelliptic curves. Preprint (2018)

  3. Basson, R.: Arithmétique des espaces de modules des courbes hyperelliptiques de genre $3$ en caractéristique positive. Ph.D. thesis, Université de Rennes 1, Rennes (2015)

  4. Bouw, I.I., Wewers, S.: Computing $L$-functions and semistable reduction of superelliptic curves. Glasg. Math. J. 59(1), 77–108 (2017)

    MathSciNet  Article  Google Scholar 

  5. Fay, J.D.: Theta functions on Riemann surfaces. Lecture Notes in Mathematics, vol. 352. Springer, Berlin (1973)

    MATH  Google Scholar 

  6. Galbraith, S.D.: Equations For modular curves. Ph.D. thesis, University of Oxford, Oxford (1996)

  7. Goren, E.Z., Lauter, K.E.: Class invariants for quartic CM fields. Ann. Inst. Fourier (Grenoble) 57(2), 457–480 (2007)

    MathSciNet  Article  Google Scholar 

  8. Ichikawa, T.: On Teichmüller modular forms. Math. Ann. 299(1), 731–740 (1994)

    MathSciNet  Article  Google Scholar 

  9. Ichikawa, T.: Teichmüller modular forms of degree 3. Am. J. MAth. 117, 1057–1061 (1995)

    Article  Google Scholar 

  10. Ichikawa, T.: Theta constants and Teichmüller modular forms. J. Number Theory 61(2), 409–419 (1996)

    MathSciNet  Article  Google Scholar 

  11. Ichikawa, T.: Generalized Tate curve and integral Teichmüller modular forms. Am. J. Math. 122(6), 1139–1174 (2000)

    Article  Google Scholar 

  12. Igusa, J.: Modular forms and projective invariants. Am. J. Math. 89, 817–855 (1967)

    MathSciNet  Article  Google Scholar 

  13. Kılıçer, P., Labrande, H., Lercier, R., Ritzenthaler, C., Sijsling, J., Streng, M.: Plane quartics over $\mathbb{Q}$ with complex multiplication. Preprint (2017)

  14. Kılıçer, P., Streng, M.: Rational CM points and class polynomials for genus three. In: preparation (2016)

  15. Kılıçer, P., Lauter, K.E.., Lorenzo García, E., Newton, R., Ozman, E., Streng, M.: A bound on the primes of bad reduction for CM curves of genus 3. (2016)

  16. Labrande, H.: Code for fast theta function evaluation. (2017). Accessed 11 Jan 2017

  17. Lachaud, G., Ritzenthaler, C., Zykin, A.: Jacobians among abelian threefolds: a formula of Klein and a question of Serre. Math. Res. Lett. 17(2), 323–333 (2010)

    MathSciNet  Article  Google Scholar 

  18. Lercier, R., Ritzenthaler, C.: Hyperelliptic curves and their invariants: geometric, arithmetic and algorithmic aspects. J. Algebra 372, 595–636 (2012)

    MathSciNet  Article  Google Scholar 

  19. Lercier, R., Liu, Q., Lorenzo García, E., Ritzenthaler, C.: Reduction type of non-hyperelliptic genus 3 curves. Preprint (2018)

  20. Lockhart, P.: On the discriminant of a hyperelliptic curve. Trans. Am. Math. Soc. 342(2), 729–752 (1994)

    MathSciNet  Article  Google Scholar 

  21. Manni, R.S.: Slope of cusp forms and theta series. J Number Theory 83, 282–296 (2000)

    MathSciNet  Article  Google Scholar 

  22. Molin, P., Neurohr, C.: Hcperiods (2018)

  23. Mumford, D.: Tata lectures on theta. I. Modern Birkhäuser Classics. Birkhäuser Boston, Inc., Boston, MA, (2007). With the collaboration of C. Musili, M. Nori, E. Previato and M. Stillman, Reprint of the 1983 edition

  24. Mumford, D.: Tata lectures on theta. II. Modern Birkhäuser Classics. Birkhäuser Boston, Inc., Boston, MA, (2007). Jacobian theta functions and differential equations, With the collaboration of C. Musili, M. Nori, E. Previato, M. Stillman, and H. Umemura, Reprint of the 1984 original

  25. Ogg, A.P.: Hyperelliptic modular curves. Bull. Soc. Math. France 102, 449–462 (1974)

    MathSciNet  Article  Google Scholar 

  26. Poor, C.: The hyperelliptic locus. Duke Math. J. 76(3), 809–884 (1994)

    MathSciNet  Article  Google Scholar 

  27. Shimura, G.: Abelian varieties with complex multiplication and modular functions. Princeton Mathematical Series, vol. 46. Princeton University Press, Princeton (1998)

    Book  Google Scholar 

  28. Shioda, T.: On the graded ring of invariants of binary octavics. Amer. J. Math. 89, 1022–1046 (1967)

    MathSciNet  Article  Google Scholar 

  29. Tautz, W., Top, J., Verberkmoes, A.: Explicit hyperelliptic curves with real multiplication and permutation polynomials. Canad. J. Math. 43(5), 1055–1064 (1991)

    MathSciNet  Article  Google Scholar 

  30. Tsuyumine, S.: On Siegel modular forms of degree 3. Am. J. Math. 108, 755–862 (1986)

    MathSciNet  Article  Google Scholar 

  31. Tsuyumine, S.: On the Siegel modular function field of degree three. Compositio Math. 63(1), 83–98 (1987)

    MathSciNet  MATH  Google Scholar 

  32. Weng, A.: A class of hyperelliptic CM-curves of genus three. J. Ramanujan Math. Soc. 16(4), 339–372 (2001)

    MathSciNet  MATH  Google Scholar 

Download references


The authors would like to thank the Lorentz Center in Leiden for hosting the Women in Numbers Europe 2 workshop and providing a productive and enjoyable environment for our initial work on this project. We are grateful to the organizers of WIN-E2, Irene Bouw, Rachel Newton and Ekin Ozman, for making this conference and this collaboration possible. We thank Irene Bouw and Christophe Ritzenhaler for helpful discussions. Ionica acknowledges support from the Thomas Jefferson Fund of the Embassy of France in the United States and the FACE Foundation. Most of Kılıçer’s work was carried out during her stay in Universiteit Leiden and Carl von Ossietzky Universität Oldenburg. Massierer was supported by the Australian Research Council (DP150101689). Vincent is supported by the National Science Foundation under Grant No. DMS-1802323 and by the Thomas Jefferson Fund of the Embassy of France in the United States and the FACE Foundation.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Sorina Ionica.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Ionica, S., Kılıçer, P., Lauter, K. et al. Modular invariants for genus 3 hyperelliptic curves. Res. number theory 5, 9 (2019).

Download citation

  • Received:

  • Accepted:

  • Published:

  • DOI:


  • Hyperelliptic curve
  • Invariant of curve
  • Bad reduction
  • Siegel modular form
  • Complex multiplication
  • Theta constant

Mathematics Subject Classification

  • 14H42
  • 11F46
  • 11G15